(This post is a diary. For a summary and overview of my tachycardia and arrhythmia experiences see the October 13, 2013 post here: http://www.anti-itisdiet.blogspot.com/2013/10/tachycardia-arrhythmia.html)
Cardio-version ended my second episode of atrial fibrillation, as described in the January 25, 2011 post here. My cardiologist recommended that I take 50 mg of time release Metoprolol every morning for the remainder of my life. The purpose of the Metoprolol is to suppress the heart rate. By preventing it from beating too fast (for example, under great stress), the Metoprolol helps prevent the sort of instability that might lead to atrial fibrillation.
WHAT IS METOPROLOL? According to drugs.com, Metoprolol is a beta blocker, that is, a drug designed to block heart receptors. The drug blocks chemicals in the blood that stimulate heart beat. Metoprolol thus reduces heart rate and thereby improves efficiency of pumping and reduces blood pressure.
IS METOPROLOL SAFE? Though I prefer taking no drugs at all, I think Metoprolol (also known as Toprol XL) is a safe drug, compared to many others. Coincidence and correlation are not causation. No proof shows that Metoprolol always or generally causes any particular adverse conditions. However, as always, some users report one or more adverse conditions while taking Metoprolol. For most adverse conditions reported, the number of reports is very small compared to the much larger number of individuals taking the drug. Partial exceptions are sleepiness (10% of users), depression (5%), and intestinal upset (diarrhea or nausea, 5% each). I experienced all of those at one time, but the effects faded after a few weeks.
WHEN SHOULD I TAKE IT AND HOW? I should take my Metoprolol tablet ("Extended Release") at the same time every day, in the morning, with breakfast. I need to swallow it whole so that this time-release tablet dissolves slowly during the following 24 hours. (Thus, I am receiving the lowest dose at the very time when I need Metoprolol the least, which is during deep sleep, when the heart is naturally beating most slowly.)
IS 50 MG A LARGE DOSE? I read literature from my pharmacist that said the range available is 50 to 200 mg. (My doctor originally recommended 150 mg.) If that is accurate, then I am taking the smallest dose available as a whole time-release tablet. I am considering cutting each one in half, a procedure which is acceptable as long as I do not crush it and thus destroy its time-release capability.
UPDATE, April 30, 2011: Last week both my eyes became bloodshot. The left eye's right side was becoming dark red. Alarmed, I went to an urgent care clinic on Saturday morning. While giving me a routine preliminary examination, the nurse noticed that my bloodpressure was acceptable (115/65) but my heart rate was disturbingly low (40 BPM). Metoprolol is the most likely cause of both problems -- the bloodshot eyes and the excessively low heart rate. On the next day, and thereafter, I took half a dose, 25 mg, at breakfast. My eyes began clearing within 24 hours. My heart rate is closer to 50 BPM now (at around 10 am). I will continue at the half-dose while I consider ending my use of Metoprolol.
UPDATE, May 21, 2011: I have extended my dosage experiment by reducing the dosage of Metoprolol to 12.5 mg (cutting the tablet twice). So far, my blood pressure (typically 120/65 at 9 am) and my resting heart rate (typically 45-55) have remained low, even with a 75% reduction in dosage. My medication symptoms (somewhat loose stools, drowsiness, slight nausea between meals) are gone. I may dispense with the Metroprolol altogether.
UPDATE, August 26, 2011: A few days after the May 21 update, I increased the daily time-release Metoprolol back up to 25 mg and kept it there until August 25, when I stopped the Metoprolol completely. Now, on my second day, I am seeing a more positive mood, somewhat faster transit of food through my intestine, less drowsiness after breakfast, no more dry eye.
UPDATE, October 16, 2011: After returning to a 25 mg dose, shortly after Aug. 26, I continued for about a month and then once again took 12.5 mg daily until yesterday. Today is my first day trying again to live without Metoprolol. (I am now taking only a daily probiotic capsule and a twice-weekly Vitamin B12 tablet, 500 micrograms each.) In the days ahead, if my blood pressure and heart rate do not rise alarmingly, I will continue avoiding Metoprolol.
UPDATE, October 30, 2011: My blood pressure did rise alarmingly. Here are readings in the late afternoon two days after stopping: 122/87, 68 bpm at 405 pm; 116/86, 70 bpm at 408 pm; 121/88, 67 bpm at 430 pm; 142/96, 60 bpm at 530 pm. I have returned to taking 25 mg of Metoprolol every morning, probably for the rest of my life, as my cardiologist had suggested. A typical recent reading is: 126/74, 50 bpm at 810 pm.
UPDATE, November 28, 2011. OFF METOPROLOL! At the recommendation of a Physician's Assistant, at a new general practice clinic, I halved my dosage of Metoprolol for a week and then stopped taking it. So far, five days later, the readings are acceptable: E.g., 116/71 at 58 bpm and 128/72 also at 58 bpm. I learned that, at least at the new clinic (which has no cardiologists), cardiologists generally have a reputation for seeking a much lower heart rate than most primary care physicians would seek. I am now free of pharmaceuticals.
UPDATE, March 30, 2012. BACK ON METOPROLOL. On March 10, when I woke up, I had a very irregular heart beat and a very fast heart rate. It did not subside, even with deep breathing. I went to the local hospital. Diagnosis: tachycardia (cause unknown, but no thyroid problems), a slight anemia (cause unknown), and dehydration. The arrhythmia corrected itself. I was treated with intravenous water, with no improvement, and then with Ativan (valium), with no improvement. My heart rate was c. 120 bpm and blood pressure c. 140/90. Two days later, on Monday, at my doctor's office, my doctor and I agreed that returning to metoprolol was the safest, most sensible next step. I will take 50 mg, daily (time release), measure the results for 2 weeks, and then take my blood pressure and heart rate log to my doctor. In retrospect, I should not have stopped taking the Metoprolol.
In another visit to my doctor, I found that I am in "atrial flutter." I am waiting now to talk to a cardiologist who visits this small town. We will decide whether to simply continue suppressing the heart rate with Metoprolol or plan for another cardioversion to try to reset the rate and rhythm.
UPDATE, July 6, 2012. BACK TO NORMAL; REDUCED DOSAGE. I talked to the local cardiologist, a moderately aggressive interventionist. I rejected his suggestion to prepare for cardioversion. I chose instead to stay with 50 mg of Metoprolol to suppress the heart rate, and live with it. Around June 15, I noticed that I was no longer aware of my own rapid and irregular heart rate. I measure it daily, at the same time, for two weeks. The average rate was about 48 bpm, with blood pressure of about 120/65. The skips and pauses were gone, judging from what I could feel with my finger tips. I cut my Metoprolol dosage in half, to 25 mg/day, time release. On July 5, an EKG at my doctor's office confirmed those numbers and the proper rhythm as well. I will continue to take 25 mg daily, time release.
What might have caused reversion to a regular, though rather low rate? Possibly one of these changes: (1) I had increased by supplementation with Vitamin B12 to 50 micrograms, 5 days per week and 500 micrograms twice weekly, thus more than doubling the dosage; (2) I had started using salt again, thus reintroducing more iodine; (3) I had started eating one Brazil nut per meal (for selenium); and (4) I had stopped eating avocados (to which I might be allergic). How long will this last? We will see.
Comments are welcome, especially about your own experiences with Metoprolol.